Hail, Daviess
- When
- June 11, 3:21 PM CST
- Where
- Daviess County, 1 mi E of (Owb)owensboro Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.750, -87.152
Quarter size hail was reported east of the Owensboro-Daviess County airport.
Thunderstorms quickly formed across the Lower Wabash Valley and northwest Kentucky in the vicinity of an eastward moving upper level disturbance. The boundary layer air mass in this region was characterized by temperatures in the lower 80's and dew points in the lower 70's.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Thunderstorms quickly formed across the Lower Wabash Valley and northwest Kentucky in the vicinity of an eastward moving upper level disturbance. The boundary layer air mass in this region was characterized by temperatures in the lower 80's and dew points in the lower 70's. The combination of a moist low level environment, slightly backed wind flow along a northwest to southeast oriented warm front, and at least 40 knots of deep westerly shear promoted semi-discrete supercells with large hail, damaging winds, and isolated tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 11, 2:54 PM CST, 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 354 PM CDT THU JUN 11 2009 .SHORT TERM... A MID LEVEL SHRTWV TROF...INDICATED ON WATER VAPOR IMAGERY...WAS IN THE PROCESS OF MOVING EWD THROUGH THE PAH FCST AREA. THIS PROVIDED ENOUGH LIFT FOR COPIOUS SHWR/TSTM ACTIVITY IN THE NRN PART OF THE REGION THIS AFTN...DESPITE MID LEVEL DRY AIR THAT PUNCHED INTO THE REGION A FEW HOURS AGO. THE BEST COVERAGE OF PCPN THE AFTN/EVE SHOULD CONTINUE TO BE IN THE NRN HALF OF THE REGION CLOSER TO THE VORT ENERGY AND AN APPROACHING WEAK COLD FRONT. MODEST MID LEVEL LAPSE RATES IN THIS AREA WILL COMBINE WITH 2000+ J/KG CAPES TO PROVIDE SVR POTENTIAL IN THE NEAR TERM...WITH WIND/HAIL/HEAVY RAIN BEING THE MAIN HAZARDS. COVERAGE OF PCPN SHOULD DIMINISH OVERNIGHT AS THE TROF AND COLD FRONT MOVE EWD MOSTLY THROUGH THE REGION. NEAR ZONAL FLOW AND WEAK HIGH PRESSURE ARE EXPECTED TO PROVIDE A SHORT REDUCTION IN THE RAINFALL CHANCES THROUGH MOST OF FRIDAY. && .LONG TERM... PRECIP CHANCES WILL INCREASE SATURDAY INTO SATURDAY NIGHT AS THE AFOREMENTIONED FRONT SLOWLY LIFTS NORTHWARD. ECMWF HANGS THE FRONT UP JUST TO OUR SOUTH INTO MONDAY...WHILE THE GFS PLANTS THE FRONT RIGHT ACROSS THE FA. IN EITHER CASE...THE UNSETTLED WEATHER PATTERN THE REGION HAS BEEN IN ALL WEEK WILL PERSIST INTO EARLY NEXT WEEK. BOTH MODELS HAVE THE HIGHEST QPF AMOUNTS ACROSS THE AREA SUNDAY INTO MONDAY...SO WENT WITH THE HIGHEST CHANCES DURING THESE TIME PERIODS. BY MONDAY NIGHT...THE GFS BECOMES MORE AGGRESSIVE PUSHING PRECIP NORTHEAST AS THE LOW LIFTS NORTHEAST FROM THE CENTRAL PLAINS. THE ECMWF IS SLOWER AND KEEPS FAIRLY SIGNIFICANT QPF AMOUNTS ACROSS THE ENTIRE AREA MONDAY NIGHT INTO TUESDAY...AND ACROSS EASTERN PORTIONS TUESDAY NIGHT. WENT WITH A COMPROMISE...GRADUALLY TAPERING POPS OFF FROM WEST TO EAST MONDAY NIGHT INTO TUESDAY...AND WENT DRY BY TUESDAY NIGHT. EXTENDED TEMPS ARE A BIT IFFY BASED ON UNCERTAINTY OF THE FRONTAL LOCATION...BUT OVERALL SCENARIO KEEPS HIGHS IN THE 80S AND LOWS IN THE 60S THROUGH TUESDAY...THEN HIGHS AROUND 90 DEGREES BY WEDNESDAY WITH LOWS AROUND 70. BASICALLY STAYED WITHIN A FEW DEGREES OF LATEST MEX GUIDANCE. && .AVIATION... TSTM ACTIVITY WILL BE COMMON IN THE NRN HALF OF THE REGION IN THE SHORT TERM...MEANING BRIEF REDUCTIONS OF VSBY POSSIBLY INTO IFR RANGE...PLENTIFUL LIGHTNING...AND GUSTY WINDS. TSTMS WILL BE POSSIBLE IN THE SOUTH ALSO...OTHERWISE VFR CONDITIONS CAN BE EXPECTED THROUGH THE EVE. OVNGT AND INTO THE MRNG...SOME GUIDANCE INDICATES THE POSSIBILITY OF FOG/LOW CLOUDS BEHIND THE FRONT. THIS HAS NOT YET BEEN INCLUDED IN THE TAFS BUT WILL BE FURTHER EVALUATED FOR THE 00Z TAFS. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && SHORT TERM/AVIATION...DB LONG TERM...RST
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 342 AM CDT THU JUN 11 2009 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-121000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 342 AM CDT THU JUN 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. ISOLATED STRONG OR SEVERE STORMS CANNOT BE RULED OUT. THE PRIMARY HAZARDS WILL BE STRONG WIND AND HAIL. HEAVY RAIN IS ALSO A POSSIBILITY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A CHANCE OF THUNDERSTORMS WILL CONTINUE FRIDAY...THROUGH THE WEEKEND AND INTO THE FIRST PART OF NEXT WEEK. BETTER CHANCES WILL BE ACROSS SOUTHERN PORTIONS OF THE AREA IN CLOSER PROXIMITY TO A FRONTAL BOUNDARY. ISOLATED STRONG OR SEVERE STORMS WILL BE POSSIBLE...MAINLY ACROSS SOUTHEAST MISSOURI INTO SOUTHWEST KENTUCKY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 256 PM CDT THU JUN 11 2009 ILZ078-112015- WABASH- INCLUDING THE CITIES OF...ALLENDALE AND LANCASTER 256 PM CDT THU JUN 11 2009 ...SIGNIFICANT WEATHER ADVISORY... AT 354 PM EDT/254 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A BAND OF STRONG WINDS 40 TO 50 MPH FROM STRONG THUNDERSTORMS ALONG THE LAWRENCE...WABASH COUNTY LINE. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 4 MILES NORTHEAST OF ALLENDALE TO 5 MILES SOUTHWEST OF ALLENDALE...MOVING EAST AT 25 MPH. PERSONS IN EXTREME EASTERN WABASH COUNTY SHOULD BE PREPARED FOR THESE GUSTY WINDS AS THEY MOVE TOWARD THE WABASH RIVER. MOVE INDOORS TO A PLACE OF SAFETY. STRONG WINDS MAY BRING DOWN TREE LIMBS AND BLOW AROUND DEBRIS AND OTHER OUTDOOR OBJECTS. SMITH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
354 PM CDT THU JUN 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TORNADO 6 W PETERSBURG 38.49N 87.39W
06/11/2009 PIKE IN LAW ENFORCEMENT
BRIEF TOUCHDOWN...SEMI TRAILOR TRUCK OVERTURNED IN RURAL
AREA OF NORTHWEST PIKE COUNTY
&&
DAVIDHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
401 PM CDT THU JUN 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM HAIL 3 N MOUNT VERNON 37.98N 87.90W
06/11/2009 E0.88 INCH POSEY IN TRAINED SPOTTER
30-35 MPH WINDS AND NICKEL SIZE HAIL ON ROUTE 69
&&
DAVIDHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
409 PM CDT THU JUN 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM TSTM WND DMG SOLITUDE 38.01N 87.90W
06/11/2009 POSEY IN EMERGENCY MNGR
TREES DOWN BETWEEN NEW HARMONY AND SOLITUDE...CLOSE TO
SOLITUDE
&&
DAVIDHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
421 PM CDT THU JUN 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM HAIL 1 E OWENSBORO 37.76N 87.10W
06/11/2009 M1.00 INCH DAVIESS KY PUBLIC
NICKLE AND QUARTER SIZE HAIL REPORTED EAST OF THE
AIRPORT.
&&
SMITTYThe Evansville,IN radar (KVWX), 76 km away, was scanning. The volume nearest the first event began at 21:21 UTC.
3 hail, 3 tornado, 2 thunderstorm wind, 1 funnel cloud, 1 heavy rain. Local standard time, as filed.
Quarter size hail was reported east of the Owensboro-Daviess County airport.
A spotter estimated winds gusted to 60 mph.
One tree and dozens of tree limbs were blown down in a tree row in the center of a very large field. The damage was in agricultural bottomland of the Ohio River. Peak winds in this portion of the track were near 65 mph. The tornado continued into Daviess County.
This weak tornado continued from Henderson County into northwest Daviess County. The tornado remained over agricultural river bottomland. Only some crops were damaged. One-foot high corn was blown down and whipped around by winds estimated around 75 mph. The tornado continued across the Ohio River into Spencer County, Indiana.
A swath of very large hail crossed the city of Owensboro. Hail was reported up to quarter size on the west side of the city, up to golf ball size downtown, and baseball size on the east side.
Torrential rain resulted in widespread street flooding.
The 89 mph wind gust was measured on the east side of the city.
There were multiple reports of a brief tornado touchdown near the intersection of Highways 405 and 1831. Some tree limbs were down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2009Every state in 2009This day in weather historyThe tornado archive for Kentucky, 2009Warnings in Kentucky, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171927, 171928, 171929, 171917, 171918, 171923, 171930, 174587, 171931, 174431.